Treatment protocols for adverse reactions to contrast agents

By Staff News Brief

The percentage of patients with adverse reactions to contrast agents used for imaging exams is very low, but radiologists need to be knowledgeable and proficient in administering treatment protocols. An article published in the Canadian Association of Radiologists Journal summarizing types of reactions and appropriate treatment to counteract them provides a concise, up-to-date review.

Kieran Murphy, MD, a radiologist in the Joint Department of Medical Imaging at Toronto Western Hospital, and colleagues note that reactions to contrast media are either anaphylactoid (idiosyncratic reactions) or non-anaphylactoid (chemotoxic) in origin, and that anaphylactoid reactions are poorly understood. They state that the release of histamine from basophils and eosinophils is regarded to be the most important mechanism in the pathophysiology of anaphylactoid reactions. The use of high-osmolar agents is attributed to causing this.

By comparison, non-anaphylactoid reactions are dose dependent. They are also directly influenced by the physiochemical properties of the contrast medium. The authors state that these chemotoxic reactions are thought to result from a disturbance in homeostasis and may also occur based on the route of administration. They point out that intra-arterial doses have been associated with increased risk to a patient.

Before administering any contrast agent, risk factors need to be evaluated. In addition to patients with a history of adverse reactions to contrast agents, patients with asthma, thyroid disorders such as multinodular goiter or Graves’ disease, or with renal disease are at higher risk than healthy individuals. Infants and elderly patients are also at increased risk. Prescription medications, such as interleukin-2, hydralazine, methotrexate, and nonsteroidal anti-inflammatories, can also heighten risk. The authors discuss these risks in detail and provide a table of emergency pretreatment protocols for at-risk patients before administration of contrast agents.

To further reduce risk, the authors recommend that a nonionic contrast agent should be used whenever possible and that patients should be well hydrated. Emergency equipment and supplies should be on-site and easily accessible. The authors strongly recommend that one epinephrine concentration be immediately available for intra-muscular injection by the attending radiologist. Patients’ vital signs should be monitored after the exam has been performed.

This open access article also includes a table listing all potentially serious adverse reactions and the treatment to be administered based on severity. This table incorporates all American College of Radiology (ACR) guidelines and the guidelines of the European Society of Urogenital Radiology (EUSR).

REFERENCE

  1. Morzycki A, Bhatia A, Murphy K. Adverse reactions to contrast material: A Canadian update. Can Assoc Radiol J. Published online October 13, 2016. (doi.org/10.1016/j.carj.2016.05.006)
Back To Top

Treatment protocols for adverse reactions to contrast agents.  Appl Radiol. 

By Staff News Brief| February 01, 2017
Categories:  Section

About the Author

Staff News Brief

Staff News Brief



Copyright © Anderson Publishing 2017